← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@karathine99

Good morning: I am new to this group and looking for some help on how to manage my withdrawal side effects from Effexor. I have been on Effexor for 15 years and its time to wean off with my doctors help. I have tried weaning off many times over these years with no success. The dose I have been on was 150mg for 15 years. My doctor started tapering down to 75mg and now I am on 37.5. I am now taking 37.5 each night and then skipping a day. I have ten pills left. The side effect i find most difficult is the dizziness, nausea, euphoria and flu symptoms. Any suggestions on what I can do to alleviate these symptoms?
K.

Jump to this post


Replies to "Good morning: I am new to this group and looking for some help on how to..."

@karathine99
My first thought is your doctor has you tapering to quickly. Are you able to procure a new prescription preferably through a compounding pharmacy? Are you willing to share your taper schedule with us? It’s a reasonable assumption to make that since you’re having withdrawl symptoms your tapering too much at a time. I wouldn’t recommend skipping any days. From what people have shared few people find that effective although I know I’ve got at least one person here who does but she no doubt capers at a much slower rate than you currently are.
Good luck,
Jake

I agree with @jakedduck1 and @sears—your taper is very fast. The withdrawal effects are what keep folks on this medication; tapering off slowly minimizes them. The stories on this blog show that most tapers are TOO FAST–the drops are too steep and the wait before dropping again is too short. Skipping days puts you into withdrawal every other day. Note, too, that Effexor gets stored in body fat. For long-term users—you're not really off Effexor UNTIL that gets used up as well.

Effexor is a very powerful drug that affects your brain's neurotransmitter levels—it takes time for your head to recalibrate these without Effexor, or at lower levels of the drug … hence, the nausea, dizziness, insomnia, anxiety, etc.

OTC medications and supplements can help with some of the withdrawal symptoms. Ben*dryl, Bon*ine, or other seasickness remedies can reduce/minimize the dizziness/vertigo. Fish oil may be more helpful than krill oil for brain zaps. If by "euphoria" you mean agitation, or a mania in which you can't relax and feel you must move, I found supplementing with GABA calming. Taking L-tryptophan helped me as well, but you CANNOT take L-tryptophan (or 5-HTP) while still on Effexor. Here's a good article re how to mitigate withdrawal effects with supplements–https://www.4mind4life.com/effexor-withdrawal-symptoms.

* * * * *

You say your doctor is helping you to get off Effexor. Talk to him/her about your withdrawal effects. Ask for help with these. Will he prescribe a "Prozac bridge" to get you off Effexor at this point? (Essentially, the Prozac cushions the effect of no Effexor and lets you "ride out" the withdrawal process.–https://natashatracy.com/treatment-issues/withdrawal/antidepressants-effexorpristiq-venlafaxinedesvenlafaxine/. See also https://www.depressionforums.org/forums/topic/107532-coming-off-of-effexor-with-prozac-bridge/.) Your doctor can prescribe a different formulation of Effexor; I was on 25mg regular-release tablets that could be cut, or he could specify a certain brand of capsules (@farm_mom found Teva had the most consistent size and number of beads within a capsule–helpful to those counting and throwing out beads to taper; see @sandij, or @doorman on how to do this). Or your doctor can write a prescription for a compounding pharmacy to make tapered doses for you—the extra cost may well be worth it because you can glide down in incremental amounts, rather than make rather large jagged drops.

* * * * *

There's a lot of good information on this discussion board. I HIGHLY recommend that you start at the beginning, work your way through up to the present and READ it all.

Hi Karathine99. I’m glad you found this forum. It got me through my withdrawal and it will help you, too. First, I want to let you know that you will be ok and you will get through it.

Secondly, I don’t recommend ever skipping a day. If you are doing well on 37.5mg, hang out there for a while. Let your body get used to it. But take it everyday.

I was on Effexor for about 20 years. The highest dose I took was 75mg. I weaned off very slowly by opening up the capsules and slowly taking out more and more beads. How slowly? Well, let’s just say it took me 18 months to wean off the last 37.5mgs. I would remove 5 beads from each capsule of a months’ worth. Then the next month I’d take out ten beads from each capsule.

It was slow going but I had very little withdrawal symptoms.

So, my story is this, however… I was 6 months totally med-free but my old anxiety and depression crept back in… I am back on an antidepressant (zoloft) as well as a mood stabilizer (seroquel) and I feel great. Lowest dose of each and I even cut the seroquel in half. (I informed my doc and she is good with it)

So look. Life is short but plenty long enough to taper slowly. You don’t need to spend one miserable day! And just so you know, you can do it 🙂

I’ll be watching for your posts. Stay in touch! This is a great group.

👍